Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Peripheral Neuropathy?
Sep 10, 2001

First of all, thank you for providing this web site. I hope dearly that you can help me.

I come from abuse, which I'm working through in therapy. I've tended to be somewhat on the nervous side and have had serious bouts with insomnia and depression over that past 20 years. I've been afraid for a long time. I don't need to go into all my fears, but I do need to ask a question for which I hope you can help me find an answer.

I started psychotherapy last September (2000) because I felt that I couldn't go on in my life without resolving many of the issues I'd been carrying around for, what seems, the majority of my life. And, in turn, I wanted to understand my behavior and why I reacted in ways that really didn't serve me. I had so much conflict in my life, that sometimes I wondered how I made it to age 52.

Last year and three weeks into psychotherapy I had a routine physical and was diagnosed with HIV. As it turned out, my partner of six years was having unsafe sex outside the relationship and infected me. I was already anxious and depressed before I was diagnosed. There is much to tell as to why my anxiety hit an all-time, and what seemed to be an uncontrollable high.

In the past several months, it has gotten so bad that when I get anxious (keep in mind that I've been almost totally depleted from the series of events that I've gone through), I get an adrenaline rush that shoots a burning sensation down my legs and into my feet. I tend to believe that I've stressed my body out so bad over that past 11 months dealing with all of this that this has been the major cause of the problem. I've had other sensations in my body also. Tingling around my eyes. Burning around my (left) ear. Tinling in my back at times. Tingling in my face. Slight pain in my left arm. (I am left handed and do use the computer quite a bit). This all seems like symptoms that are due to nerves and stress. I am glad to say that I'm not having the degree of sensations now that I had been having for quite awhile, and the burning in my legs and feet don't seem to be as extreme, unless I get extremely anxious. When I'm not anxious, it seems more like a dull pain.

Since I was diagnosed, my first doctor put me on Sustiva and Combivir (October 15, 2000 to January, 2001. I couldn't handle the side effects from the Sustiva. My second doctor put me on Ziagen and Combivir (January 2001 to February 2001). Trizivir from February 2001 to August 2001. I stopped taking all medicine, including the anti-depressants to see if we (the doctor and I) could discover what was causing all of these problems. That is, whether it was the anti-depressants, the HIV meds, depression or anxiety. I did have a problem taking Trazadone, which a psychiatrist prescribed. I had irritable leg syndrome (the pain was unbearable), which eventually went away when I stopped taking it. (Sensitive nervous system?) Over the course of the past 11 months I have been on Paxil, Zoloft, and Remeron. I also am on a fairly strict regimen of vitamins. I understand too much B6 can actually cause neuropathy http://www.aidsinfonyc.org/network/simple/neurop.html).

I have had an aversion to taking antidepressants, anti-anxiety, sleeping or any other type of pills over the course of my life. I always thought that I should be able to handle my own problems without popping pills. I finally gave in and started taking Ambien for sleep and Remeron for depression and when I get really anxious, I take a Clonazepam to calm me down. I also try, and oftentimes am very successful at getting in touch with what is causing my anxiety, which is helping immensely.

My key concern is, of course, the burning sensation in my legs and feet at times. I've started taking Neurontin, since the neurologist I recently saw thought this would be a good course of action to help with the pain. I will be going through more test, including an MRI and nerve testing to see if we can detect what this is. He is not ruling out Peripheral Neuropathy.

Here is my key question. Can stress alone cause this (kind of) problem I am having? Is this possibly something that will clear up in time with rest and getting myself back on track? Do you have any other suggestions in understanding what this possibly could be? Web sites, reading materials, anything that you could suggest I would greatly appreciate.

And, once again, thank for this wonderful web site. You have been extremely helpful with other questions I have had.

The best to you all. CN

Response from Dr. Boyle

Peripheral neuropathy related to HIV or medications is generally a burning pain or numbness, most commonly in the lower extremities/feet. Some of your symptoms are suggestive of that condition, but their intermittent nature, the increase in symptoms you experience with stress, and the variety of atypical symptoms you experience, indicate that there is certainly a stress-related component. I suspect that as you work through some of the other issues you are dealing with, many of these symptoms will improve or resolve. In the meantime, you should minimize the medications you are taking, continue to use the neurontin, and avoid Zerit (stavudine), Videx (didanosine) and Hivid (zalcitabine) since these agents can exacerbate neuropathy. I doubt that an MRI will be helpful, but if your symptoms worsen or change consideration should be given to nerve conduction studies.



Previous
Dizzy & Light headed
Next
sustiva- one a day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement